What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 9, 5:23 PM EST, 52 minutes earlier.
Area forecast discussion, Sep 9, 5:23 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
623 PM EDT Sat Sep 9 2023
.SYNOPSIS...
A stationary front will continue to bring several rounds of
showers and thunderstorms to the region through the weekend.
Some storms may be severe and produce strong winds and heavy
rain. A brief break is possible late Monday into Tuesday next
week before another cold front and additional chances for
showers and thunderstorms return.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
620 PM Update...
Updated Pops to account for rain showers and thunderstorms
moving in quicker than anticipated. Also expanded Pops to NEPA
where thunderstorms are firing up. Sky grids were also updated
along with temperatures and dewpoints.
250 PM update...
Main concerns in the near term are focused on the potential for
strong to severe thunderstorms later this afternoon and
evening, along with the potential for heavy rain that may lead
to flash flooding. We are also watching the potential for
another round of heavy rain on Sunday into Sunday night.
Current conditions are quiet as much of the region has been
covered in a layer of stratus through most of the morning and
early afternoon hours. This has kept nearly the entire area in a
fairly stable air mass, but this is expected to come to an end
quickly this afternoon as a the cloud cover gradually lifts
northward and a relatively potent MCV over northwest PA moves to
the east and stretches north-south as it moves through central
PA/s-central NY. We are already seeing a line of convection
develop on the leading edge of the MCV in n-central PA, and this
line is expected to intensify as the air mass out ahead of this
feature will likely destabilize and provide an environment for
deep convection.
There is an axis of strong instability once again oriented
nearly parallel to the I-95 corridor with ML CAPE values
1000-2000 J/kg within this axis. There exists a fairly strong
gradient of instability along the western edge of this axis,
which extends into portions of central NY and northeast PA. A
decent amount of clearing in central PA this afternoon has also
allowed this instability to spread, and this trend is expected
to continue northward as the clouds clear south to north. As the
line of convection pushes east, the storms should blossom with
some storms becoming severe. The main threat will be damaging
winds.
We are also concerned with the threat of heavy rain leading to
flash flooding. A robust flow of deep moisture will be in place
along and ahead of the MCV, and will converge across central/ne
PA and into portions of southern NY. Short MBE vectors on model
soundings are indicative of the potential for back-building
storms and training of heavy rain over the same area. Tall
skinny CAPE profiles and deep warm cloud depths will also be in
place. Recent rainfall and very wet ground conditions will
create easy runoff conditions.
Thunderstorms will likely persist into the late evening hours
as the system moves through. However, after midnight there
should be abatement of the convection with the loss of daytime
instability and forcing from the MCV moves out. There could be
some patchy fog that develops later tonight and into Sunday
morning.
The overall pattern will remain very similar on Sunday with
moist southerly flow in place and the next round of showers and
storms expected to develop and move through during the day. At
this time it appears the threat for severe storms is quite a bit
lower on Sunday than today. Much of the region will be
enshrouded in cloud cover with lingering light rain showers in
the morning. This will act to cut back on the instability, but
the presence of a deep upper trough to the west will allow for
enough large-scale lift to develop showers and storms over the
area Sunday afternoon. A weak NE-SW oriented boundary will also
provide a focus for convection and PWs around 1.5 inches should
once again lead to deep storms capable of heavy rainfall rates.
Short MBE vectors in place will allow for back- building storms
and more training potential.
Thunderstorms should subside Sunday night with the threat of
patchy fog into early Monday morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
250 PM update...
The main upper trough on Monday will finally move farther to
the east with some trailing showers and storms early in the day,
but the overall trend should be to dry conditions out later in
the day. High pressure will start to build in from the west and
temperatures Mon afternoon will warm into the 70s.
A slightly cooler air mass will move in Monday night and
temperatures will drop into the mid to upper 50s. The high will
move slowly over the area on Tuesday as the next upper level low
over the Great Lakes tracks to the east/se. Cloud cover will
increase as the system approaches later in the day Tuesday. A
few scattered showers and storms will pop up Tue afternoon as
temperatures warm into the upper 70s to near 80.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
250 PM update...
The upper low will lift northeastward into Canada on Tue night
into early Wed with most of the showers and storms slowly
carrying eastward. There may be a period Tue night and early Wed
when the convection will produce heavy rainfall. A plume of
deep/nearly tropical moisture will advect north into this system
and provide the necessary ingredients for heavy rain. After the
rain moves through, later in the day Wed through the rest of
the week, a large dome of high pressure with very dry air will
build in and provide a much needed break in the rain.
Temperatures will also be very cool through the latter part of
the week with highs in the 60s close to 70 and overnight lows in
the 40s and lower 50s.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Fuel Alt ceilings at ELM/BGM are expected this afternoon with MVFR
ceiling restrictions at ITH/SYR/RME. Brief VFR conditions
return to AVP with the possibility of RME/SYR/ITH seeing VFR
conditions as well. MVFR restrictions return this evening as
rain showers and thunderstorms are expected to move in along a
stationary front. The first round of rains showers are expected
to slide in from the southwest from approximately 22Z-03Z.
Confidence is low at this time on which terminals will be
impacted by thunderstorms, therefore this will be included in
the next update.
Conditions are expected to gradually decline overnight as fog is
expected to settle at RME/SYR/ITH/ELM/BGM. IFR restrictions are
possible at RME/SYR with Below Alt Min restrictions possible at
ITH/ELM/BGM. Conditions are expected to improve to MVFR in the
morning with another round of showers moving in shortly after.
This should keep ceilings at MVFR restrictions until the end of
the period. Winds are expected to be light and variable
overnight and into tomorrow.
Outlook...
Sunday...Restrictions likely. Scattered showers and
thunderstorms are expected. Storms on Sunday appear to initiate
a little earlier in the afternoon and persist into the evening.
Brief restrictions within storms are possible, along with
restrictions due to low clouds and fog.
Sunday overnight through Tuesday...Morning restrictions
possible from low clouds and or fog. Also, scattered showers
throughout this period but with fewer and higher restrictions.
Wednesday...A better chance of showers and storms exists with
associated restrictions.
Thursday... More restrictions possible due to showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...BJT
NEAR TERM...BJT/ES
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...ES
Hazardous weather outlook, Sep 9, 3:24 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
424 PM EDT Sat Sep 9 2023
NYZ056-057-062-PAZ038>040-043-044-047-048-072-102030-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
424 PM EDT Sat Sep 9 2023
...SEVERE THUNDERSTORM WATCH 677 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms at times will bring torrential rainfall and a risk for
localized flash flooding this afternoon and tonight. Some storms may
also contain strong gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms on Sunday will bring torrential rainfall and a risk
for localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-022>025-036-037-044>046-055-102030-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-
424 PM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Thunderstorms at times will bring torrential rainfall and a risk for
localized flash flooding this afternoon and tonight. Some storms may
also contain strong gusty winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms on Sunday will bring torrential rainfall and a risk
for localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 9, 5:11 PM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
611 PM EDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Dmg 2 NE Waverly 41.54N 75.69W
09/09/2023 Lackawanna PA 911 Call Center
tree down in road time estimated from radar.
0540 PM Tstm Wnd Dmg Waverly 41.52N 75.72W
09/09/2023 Lackawanna PA 911 Call Center
tree down on N Abington Road time estimated
from radar.
&&Special weather statement, Sep 9, 5:18 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
618 PM EDT Sat Sep 9 2023
PAZ047-092245-
Luzerne PA-
618 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LUZERNE COUNTY
THROUGH 645 PM EDT...
At 618 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conyngham, or near Hazleton, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hazleton, Berwick, West Hazleton, Dorrance, Conyngham, Nescopeck,
Slocum, Sugar Notch, Shickshinny, and Nuangola.
This includes the following highway exits...
Interstate 80 between 256 and 262.
Pennsylvania Interstate 81 between 143 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4095 7620 4100 7623 4114 7623 4114 7624
4113 7625 4114 7626 4119 7591 4093 7594
4090 7605
TIME...MOT...LOC 2218Z 164DEG 22KT 4098 7608
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BJGSpecial weather statement, Sep 9, 5:45 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
645 PM EDT Sat Sep 9 2023
PAZ047-092315-
Luzerne PA-
645 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LUZERNE COUNTY
THROUGH 715 PM EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shickshinny, or 10 miles northeast of Berwick, moving northeast at 10
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muhlenberg, Nanticoke, Slocum, Shickshinny, Nuangola, Warrior Run,
Mountain Top, Pond Hill, Sweet Valley, and Huntington Mills.
This includes the following highway exits...
Pennsylvania Interstate 81 near 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4107 7614 4120 7626 4135 7613 4113 7589
TIME...MOT...LOC 2244Z 229DEG 11KT 4118 7614
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BJGLocal storm report, Sep 9, 6:00 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
700 PM EDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Rain Harveys Lake 41.36N 76.03W
09/09/2023 M2.55 inch Luzerne PA Trained Spotter
Storm total so far - rain continues.
&&Special weather statement, Sep 9, 6:09 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
709 PM EDT Sat Sep 9 2023
PAZ043-044-047-092345-
Wyoming PA-Luzerne PA-Lackawanna PA-
709 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LACKAWANNA...
NORTHEASTERN LUZERNE AND SOUTHEASTERN WYOMING COUNTIES THROUGH 745 PM
EDT...
At 709 PM EDT, Doppler radar was tracking a strong thunderstorm over
Luzerne, or near Wilkes-Barre, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scranton, Wilkes-Barre, Falls, Kingston, Plains, Old Forge, Pittston,
Taylor, Plymouth, and Moosic.
This includes the following highway exits...
Pennsylvania Interstate 81 between 175 and 185.
Interstate 476 between 115 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4121 7592 4133 7606 4155 7583 4135 7556
TIME...MOT...LOC 2309Z 223DEG 26KT 4131 7591
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BJGSpecial weather statement, Sep 9, 6:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
715 PM EDT Sat Sep 9 2023
NYZ045-056-100000-
Chenango NY-Broome NY-
715 PM EDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BROOME AND SOUTHERN
CHENANGO COUNTIES THROUGH 800 PM EDT...
At 715 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanitaria Springs, or 12 miles northeast of Binghamton, moving north
at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Guilford, Coventry, Greene, Oxford, Windsor, Afton, South Oxford,
Brisben, Harpursville, and Sanitaria Springs.
This includes the following highway exits...
Interstate 86/Route 17 near 78.
Interstate 88 between 4 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
&&
LAT...LON 4209 7561 4206 7575 4215 7583 4250 7578
4243 7543
TIME...MOT...LOC 2315Z 195DEG 22KT 4220 7571
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140874, 1140875, 1140880, 1140876, 1140881, 1140887, 1140883, 1140882, 1140885, 1140884, 1140886.